Management of hyperkalemia in the acutely ill patient

0

To review the mechanisms of action, expected efficacy and side effects of strategies to control hyperkalemia in acutely ill patients” Dépret et al 92019).

Abstract:

PURPOSE: To review the mechanisms of action, expected efficacy and side effects of strategies to control hyperkalemia in acutely ill patients.

METHODS: We searched MEDLINE and EMBASE for relevant papers published in English between Jan 1, 1938, and July 1, 2018, in accordance with the PRISMA Statement using the following terms: “hyperkalemia,” “intensive care,” “acute kidney injury,” “acute kidney failure,” “hyperkalemia treatment,” “renal replacement therapy,” “dialysis,” “sodium bicarbonate,” “emergency,” “acute.” Reports from within the past 10 years were selected preferentially, together with highly relevant older publications.

RESULTS: Hyperkalemia is a potentially life-threatening electrolyte abnormality and may cause cardiac electrophysiological disturbances in the acutely ill patient. Frequently used therapies for hyperkalemia may, however, also be associated with morbidity. Therapeutics may include the simultaneous administration of insulin and glucose (associated with frequent dysglycemic complications), β-2 agonists (associated with potential cardiac ischemia and arrhythmias), hypertonic sodium bicarbonate infusion in the acidotic patient (representing a large hypertonic sodium load) and renal replacement therapy (effective but invasive). Potassium-lowering drugs can cause rapid decrease in serum potassium level leading to cardiac hyperexcitability and rhythm disorders.

CONCLUSIONS: Treatment of hyperkalemia should not only focus on the ability of specific therapies to lower serum potassium level but also on their potential side effects. Tailoring treatment to the patient condition and situation may limit the risks.

You may also be interested in…





Reference:

Dépret, F., Peacock, W.F., Liu, K.D., Rafique, Z., Rossignol, P. and Legrand, M. (2019) Management of hyperkalemia in the acutely ill patient. Annals of Intensive Care. 9(1), p.32.

doi: 10.1186/s13613-019-0509-8.

Share.

Comments are closed.